The Paris hospital where the young woman died. Photo: AFP
A young British woman has died in Paris after taking a substance she believed to be cocaine but turned out to be the new psychedelic 'N-bomb' drug, according to reports. It is the first death in France related to the dangerous new designer drug.
According to reports she believed the substance was cocaine but in fact it was a dangerous new hallucinogenic drug, 25I-NBOMe, more widely known as "N-Bomb".
The incident happened on Saturday April 29th but the tragic story has only emerged this week.
After spending 11 days in a coma brought on by the drug the woman in her late 20s, who worked in marketing in London, died in Lariboisière Hospital in Paris's 10th arrondissment.
The victim knew Paris well and often visited the French capital to meet up with one of her close friends, also British, who has been living in France for several years, the French press reported.
The victim's last Instagram post was taken at Wanderlust, a trendy nightclub on the quai d'Austerlitz in the 13th arrondissment, the night before she took the killer drug.
Her friend is currently under judicial supervision after having been charged with manslaughter and drugs offences. She is likely to face a trial in the future.
French drug squad officers are on the hunt for the suppliers.
The father of the young woman believes his daughter was the victim of a "tragic accident" and not of a murder, he told Le Journal de Dimanche.
The new NBOMe drug, discovered in 2003 by a scientist in Berlin, first appeared in France in 2013 and has been classed as an illegal drug since November 2015.
While it has been blamed for the deaths of tens of people around the world, including at least four in Europe, in Belgium, Poland and the United Kingdom, this is the first instance of the drug leading to someone's death in France.
However reports say there are more and more cases of young being hospitalized after taking new psychedelic substances that are often sold, very cheaply over the internet.
The drugs information site Talk to Frank says: "N-Bombs (members of the NBOMe 'family' of drugs) are powerful hallucinogens, similar to LSD,which means it changes the way you see objects and reality.
One of its distinctive traits is that 25I-NBOMe cannot always be detected by toxicology examinations.
One of the drug's particular dangers is how easy it is to overdose. Users say its negative effect can lead to convulsions, paranoia and palpitations.
The website Drug Free World adds: "Effects of only a tiny amount of the drug can last for up to 12 hours or longer. A dose of 750 micrograms, considered an average to high dose, is about the size of six small grains of regular table salt."